Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 58, NWS St. Louis, MO

May 21, 2024Knox County, Missouri

NWS St. Louis, MO issued this tornado warning at May 21, 2024, 6:55 PM CDT for Knox County, Missouri. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2024, 6:55 PM CDT (23:55 UTC)
Expired
May 21, 2024, 7:30 PM CDT
In force
35 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Knox County, MO

The radar

The St Louis radar (KLSX), 202 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:10 PM CDTHAIL 15 S Edina, MO
May 21, 7:11 PM CDTTSTM WND DMG5 Nne Novelty, MOTree down south of Edina. Time based on radar.
May 21, 7:24 PM CDTHAIL 0.7Knox City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 5:56 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

856 
WFUS53 KLSX 212355
TORLSX
MOC103-220030-
/O.NEW.KLSX.TO.W.0058.240521T2355Z-240522T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
655 PM CDT Tue May 21 2024

The National Weather Service in St Louis has issued a

* Tornado Warning for...
  Knox County in northeastern Missouri...

* Until 730 PM CDT.

* At 654 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles east of La Plata, moving northeast at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Knox City and Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4030 9195 4006 9195 3995 9223 3995 9234
      4009 9235 4030 9203
TIME...MOT...LOC 2354Z 236DEG 45KT 4000 9234 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Elmore
3 follow-up statements
019 
WWUS53 KLSX 220011
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
711 PM CDT Tue May 21 2024

MOC103-220030-
/O.CON.KLSX.TO.W.0058.000000T0000Z-240522T0030Z/
Knox MO-
711 PM CDT Tue May 21 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR KNOX
COUNTY...

At 711 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Edina, moving northeast at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Edina, Knox City, Colony, and Novelty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4030 9195 4006 9195 3998 9215 4003 9224
      4013 9227 4030 9203
TIME...MOT...LOC 0011Z 237DEG 41KT 4007 9216 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Elmore
384 
WWUS53 KLSX 220018
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
718 PM CDT Tue May 21 2024

MOC103-220030-
/O.CON.KLSX.TO.W.0058.000000T0000Z-240522T0030Z/
Knox MO-
718 PM CDT Tue May 21 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN KNOX COUNTY...

At 718 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Knox City, moving northeast at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Knox City and Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4030 9195 4006 9195 4003 9209 4007 9216
      4017 9216 4027 9203
TIME...MOT...LOC 0018Z 236DEG 45KT 4012 9205 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Elmore
178 
WWUS53 KLSX 220028
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
728 PM CDT Tue May 21 2024

MOC103-220038-
/O.EXP.KLSX.TO.W.0058.000000T0000Z-240522T0030Z/
Knox MO-
728 PM CDT Tue May 21 2024

...THE TORNADO WARNING FOR NORTHEASTERN KNOX COUNTY WILL EXPIRE AT
730 PM CDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until midnight CDT for northeastern
Missouri.

&&

LAT...LON 4030 9195 4006 9195 4003 9209 4007 9216
      4017 9216 4027 9203
TIME...MOT...LOC 0028Z 236DEG 45KT 4019 9192 

$$

Elmore

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at May 21, 6:49 PM CDT, 6 minutes earlier. Its key messages:

  • Scattered severe thunderstorms are expected tonight, mainly during the evening. The primary severe threats are damaging winds of 60-70 mph, hail to the size of golf balls, and isolated tornadoes.
  • Showers and thunderstorms chances will be focused south of I-70 on Wednesday as a cold front settles into southward. A few severe thunderstorms will be possible, mainly across southeast Missouri and southwest Illinois in the afternoon and evening.
  • Unsettled weather will dominate the from Thursday through the Memorial Day weekend with frequent chances for showers and thunderstorms, and normal to above normal temperatures.
Area forecast discussion, May 21, 6:49 PM CDT, 6 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
649 PM CDT Tue May 21 2024

.UPDATE...
Issued at 638 PM CDT Tue May 21 2024

Thus far the anticipated severe weather has not materialized as
anticipated and advertised much of the day by the majority of the
CAMS with the lack of a line of severe storms/supercells. Overall
it appears at the least the intensity and coverage of severe will
be less than previously thought. The latest ACARS soundings from
St. Louis are showing a warm layer aloft and we are speculating
that the elevated showers and storms now between St. Louis and
Columbia could erode that warm layer and result in an improving
environment for severe storms, especially the severe cluster north
of Lake of the Ozarks that is moving east-northeast. The CAPE and
shear distribution ahead of the advancing cold front will
continue to support severe potential ahead of the front. We have
been updating our messaging to imply severe storms will be more
scattered in coverage. We have also toned down our wording from
the higher-end threats, and believe our threats with any severe
storms are damaging winds of 60-70 mph, hail to the size of
golfballs, and isolated tornadoes. The severe threat should wind
down greatly by midnight.

Glass

&&

.KEY MESSAGES...

- Scattered severe thunderstorms are expected tonight, mainly
  during the evening. The primary severe threats are damaging
  winds of 60-70 mph, hail to the size of golf balls, and isolated
  tornadoes.

- Showers and thunderstorms chances will be focused south of I-70
  on Wednesday as a cold front settles into southward. A few
  severe thunderstorms will be possible, mainly across southeast
  Missouri and southwest Illinois in the afternoon and evening.

- Unsettled weather will dominate the from Thursday through the
  Memorial Day weekend with frequent chances for showers and
  thunderstorms, and normal to above normal temperatures.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 200 PM CDT Tue May 21 2024

It is the waiting game at this hour early this afternoon.
Instabilitycontinues to grow with heating, and most of the CWA
is characterized by MLCAPE of 1500-2000+ J/KG but capped as well
with a decent warm layer above 850 mb. An axis of very unstable
air and MLCAPE of 3000+ J/KG focused ahead of the cold front
across eastern KS into far NW will be the genesis zone and the
latest GOES imagery is already showing deepening convective
cu/towers and storm initiation. Thunderstorms should erupt from NW
MO into far eastern KS within the next few hours and favorable
deep layer shear of 55+ kts and the aforementioned CAPE suggests
they will quickly become severe with supercells favored. The
supercell storms will move quickly east-northeast and should grow
in coverage into a broken line, tracking into central and
northeast MO in the 6-8 pm time frame. This line will then track
quickly to the east- southeast through the evening with MLCAPE
values of 2000+ and robust deep layer shear maintaining the severe
threat across the ENTIRE AREA until it exits the CWA in southeast
MO and far southwest IL near 06-07z. Deep layer shear vectors
have a fairly large orthogonal component to the advancing cold
front/forcing suggesting that the line should at least be composed
of semi- discrete supercells into late evening with merger
potential suggesting localized upscale growth in severe bowing
line segments/clusters. All severe weather hazards will be
possible throughout the CWA, but the greatest potential for high-
end severe weather including very large hail greater than 2 inches
in diameter, wind gusts possibly of 80+ mph, and tornadoes
including a strong tornado will reside this evening across central
and northeast MO and west-central IL. In this area the
instability will be greatest during the duration of the event and
there is a short window of slightly better low-level hodograph
curvature. The low-level winds veer through the evening
diminishing hodograph curvature and resulting in more of a
straight-line profile in the low-levels which is less favorable in
general for supercell tornadoes, unless good deviant motion
occurs. 0-3km shear vectors would also support tornado potential
with linear structures and QLCS processes as well.

The cold front will settle into southern MO and southern IL on
Wednesday. A well-defined progressive short wave trof will move
through the mid-upper MS Valley Wednesday afternoon and evening
and this will aid in showers and thunderstorms generally focused
south of I-70 and especially across southeast MO and southern IL
in proximity to the frontal zone. While there appears to be some
severe potential in the afternoon and evening, the greatest
instability is forecast at this time to reside south of the CWA
and this would suggest that is where the greatest severe threat
will be favored as well. Wednesday will also be 10-15 degrees
cooler with the area largely in the post-frontal air mass.

Glass

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 200 PM CDT Tue May 21 2024

An unsettled pattern will persist into early next week with
progressive west-southwest flow aloft forecast. While there
continue to be some differences in the guidance suite with
details, this flow regime will be feature periodic shortwaves
tracking within the flow and traversing the area and frontal
boundaries attendant with them wavering north to south and across
the area. This will result in frequent shower and thunderstorm
chances, however dry time will be frequent as well. Currently
Friday and Sunday have the greatest precipitation potential but
not all day rains. High temperatures are a bit uncertain and
could vary depending on clouds and timing of the rain. Our current
forecast is a bit cooler than the previous one and generally lies
in the lower quartile of the NBM range, and suggests warmer highs
more into the 80s is certainly quite possible.

Glass

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 628 PM CDT Tue May 21 2024

Thus far the coverage of storms has been much less than previously
anticipated. That said we still expect showers and storms to
impact the terminals this evening but have less confidence in the
intensity and flight categories. The new TAFS have less
thunderstorm wind but still retain a period of IFR flight
conditions when the stronger thunderstorms move east across the
area this evening and impact the terminals. In the wake of the
thunderstorms, there will a westerly wind shift and VFR flight
conditions.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 21, 6:37 PM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
637 PM CDT Tue May 21 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-222345-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
637 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible across the area, mainly
this evening. The primary severe threat is damaging winds of 60-70
mph, hail to the size of golf balls, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible each day through Monday. A few severe
storms are possible across southeast Missouri and southern Illinois
on Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:44 PM CDTSevere Thunderstorm WarningLSXKnox46 min
May 21, 6:52 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau53 min

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.